Sedative-Hypnotic Dependence and Withdrawal

Abrupt cessation or reduction in dose of a sedative-hypnotic agent can produce a characteristic withdrawal syndrome in a dependent individual not dissimilar to that of alcohol withdrawal.  Withdrawal syndromes are described for:

  • Benzodiazepines
  • Barbiturates
  • Non-benzodiazepine sedative-hypnotic agents (zolpidem, zopiclone)
  • Baclofen
  • Gamma-hydroxybutyrate (GHB)
  • Chloral hydrate
  • Paraldehyde.

References

  • Kosten TR, O’Connor PG. Management of drug and alcohol withdrawal. New England Journal of Medicine 2003; 348:1786-1795.
  • Olmedo R, Hoffman RS. Withdrawal syndromes. Emergency Medicine Clinics of North America 2000; 18(2):273-288.
  • Leo RJ, Baer D. Delirium associated with baclofen withdrawal: A review of common presentations and management strategies. Psychosomatics 2005; 46: 503-507.
  • McDonough M, Kennedy N, Glasper A et al. Clinical features of gamma-hydroxybutyrate (GHB) withdrawal: a review. Drug and Alcohol Dependence 2004; 75:3-9.

Toxicology Handbook

Print Friendly